Ask a doctor

I Had Botox for Synkinesis in my Face and Now my Smile is Crooked. How Can This Be Corrected?

I had 7 units of botox injected into left cheek muscles for synkinesis. Every time i blink my cheek muscles flex. It corrected the problem but left my smile crooked. Had a second treatment and now 5 months later the synkinesis is back but i am left with an uneven smile and uneven nasolabial folds. Could this be corrected with botox to both cheeks. What are my options? I really want to correct the synkinesis but am afraid that it may permanently make my nasolabial folds and smile uneven.

Doctor Answers 6

Botox for Synkinesis

Botox can be a great treatment for synkinesis but it needs to be injected by a physician who has a high level of expertise treating facial paralysis. It can take a couple of treatments to get the best possible result because the amount and location of the injections can make a big difference in the outcome. Given your timeline it’s unlikely that Botox would be contributing to an asymmetric smile since it lasts for anywhere from 3-6 months. I recommend that you schedule a consultation with an experienced facial nerve expert like myself who treats patients for synkinesis every day. Make sure to schedule your appointment 6 months after the Botox was injected so  you can be assessed at baseline and the doctor can present a variety of treatment options depending on what you are a good candidate for. It’s possible that your concerns about your facial asymmetry can be corrected with Botox and facial fillers, but it’s important for the injector to be very knowledgeable about treating facial paralysis. If you are interested in speaking in more detail or setting up a consultation, feel free to email or call (310) 657-2203.

Beverly Hills Facial Plastic Surgeon
4.5 out of 5 stars 5 reviews

Facial palsy, synkinesis and asymmetric smile

At 5 months post-treatment, the Botox is probably not having any residual effect and you are likely at your baseline.  Though you haven't mentioned the reason for your facial palsy and synkinesis, the asymmetry of your smile and nasolabial folds is more likely a result of the weakness in the facial musculature than it is due to temporary treatment with Botox - which has worn off by now.

The asymmetry will become more pronounced as the nerve input to the muscles fails to keep their tone on the paretic side.  However, in experienced hands, a combination of Botox and fillers will be able to optimize your symmetry.  


Donald B. Yoo, MD
Beverly Hills Facial Plastic Surgeon
5.0 out of 5 stars 31 reviews

Botox and asymmetry

Without first seeing you in person to assess and evaluate, it's very difficult to answer your question. Botox won't cause long-term or permanent damage however, and strategically placed by a well-trained and reputable provider should help you to a better outcome.

Sam Naficy, MD
Seattle Facial Plastic Surgeon
5.0 out of 5 stars 172 reviews

BOTOX and synkinesis

Synkinesis is a bit tricky to treat. Blocking one muscle may help but like you said it can distort the effect of the treated muscle.

Steven Wallach, MD
New York Plastic Surgeon
4.5 out of 5 stars 20 reviews

Botox asymmetry

Using Botox for synkinesis is an inexact science and the results are often not perfect. That being said, the effects of botox wear off with time and there should not be any permanent effects from treatment such as an uneven smile. If you feel that you can live with the synkinesis, I would recommend avoiding additional treatments until the Botox wears off completely. When Botox is used for cosmetic purposes, it often wears off within 3-4 months, but in cases of synkinesis or aberrant nerve regeneration, Botox can often last much longer. Discuss your concerns with your doctor.

Mitesh Kapadia, MD, PhD
Boston Oculoplastic Surgeon
5.0 out of 5 stars 114 reviews

Uneven smile treatment with Botox

You pose a great question but you should provide pictures without smiling and with smiling which will help us determine if this is something that requires more than Botox. Thanks. Hratch Karamanoukian MD FACS

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.